Alert archive / New York / Tornado Warnings in 1996

Tornado Warning 1, NWS Binghamton, NY

April 20, 1996Cortland County, New York

NWS Binghamton, NY issued this tornado warning at Apr 20, 1996, 8:34 PM EDT for Cortland County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 8:34 PM EDT (00:34 UTC)
Expired
Apr 20, 1996, 9:15 PM EDT
In force
41 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Cortland County, NY

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:10 PM EDTThunderstorm WindTaylor, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 0.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 210034
TORBGM
NYC023-210115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
834 PM EDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN CENTRAL NEW YORK
 
   ...EASTERN CORTLAND COUNTY
 
A THUNDERSTORM WITH A POSSIBLE TORNADO WILL BE IN EASTERN CORTLAND
COUNTY. THE THUNDERSTORM WILL BE NEAR CINCINNATUS BY 900 PM.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ATBANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Apr 20, 8:07 PM EDT, 27 minutes earlier.

Area forecast discussion, Apr 20, 8:07 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
808 PM EDT SAT APR 20 1996

WILL KEEP THIS SHORT AND OUT EARLY AS RADAR HAS BECOME A BIT ACTIVE THIS
EVENING. LINE OF WEAK CONVECTION DEVELOPED OVER ELM AND LINE DEVELOPED
NE TOWARD CORTLAND NY. THIS LINE APPEARS TO BE MOVING SLOWLY EAST. WILL
CONTINUE TO WATCH PROGRESSION OF THE PCPN AS IT MOVES TOWARD OTSEGO
COUNTY. ALB...ANY QUESTIONS FEEL FREE TO CALL ABOUT SITUATION IN THAT
COUNTY.

LATEST SFC ANALYSIS SHOWS CDFNT WAS PUSHING THRU CENTRAL OH THIS
EVENING BUT MOST OF THE CONVECTION WAS CONFINED TO LAKE ONTARIO. MSTR
WAS CONVERGING ON THE W HALF OF NY AND PA RIGHT WHERE STORMS OVR THE
SOUTHERN TIER DEVELOPED. AS SUN BEGINS TO DROP OVR THE
HORIZON...CONVECTION SHOULD BEGIN TO DIE.

AS FOR TEMPS WILL LEAVE THEM ALONE AS THEY STILL LOOK GOOD. WILL REMOVE
WORDING OF RW/TRW THIS EVENING AS ACTIVITY WILL HOPEFULLY BE GONE BY
ISSUANCE TIME. IF ANYTHING CHANGES I WILL SEND A QUICK UPDATE.

.BGM...NONE.

LOMBARDY

In the hours before

Special weather statement, Apr 20, 2:39 PM EDT, 5 hours 55 minutes before
NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-210400-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT SAT APR 20 1996

...THUNDERSTORMS WILL BE SCATTERED ACROSS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA EARLY TONIGHT...

A COLD FRONT OVER THE MIDWEST LATE THIS AFTERNOON IS EXPECTED TO CROSS
THE AREA AROUND MIDNIGHT. WARM AND HUMID AIR WILL HELP SHOWERS AND
THUNDERSTORMS TO DEVELOP EARLY TONIGHT...AS THE FRONT APPROACHES.

SOME OF THE THUNDERSTORMS EARLY TONIGHT COULD PRODUCE WIND GUSTS TO
45 MPH AND HAIL...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT
LIGHTNING. THE MOST LIKELY PLACES FOR STRONG THUNDERSTORMS TO OCCUR
WILL BE AREAS WEST OF INTERSTATE 81...PARTICULARLY ACROSS BRADFORD
COUNTY PENNSYLVANIA...AND THE CENTRAL SOUTHERN TIER AND FINGER LAKES
REGIONS OF NEW YORK.

IF YOU HAVE OUTDOOR PLANS EARLY TONIGHT...IT WOULD BE A GOOD IDEA TO
MAKE PERIODIC CHECKS OF THE WEATHER. MAKE SURE YOU CAN GET TO A SAFE
PLACE QUICKLY IF THUNDERSTORMS APPROACH. BOATERS ON THE FINGER LAKES
SHOULD HEAD TO SAFE HARBOR AT THE FIRST SIGN OF THREATENING WEATHER.

SHORT TERM FORECASTS FROM THE NATIONAL WEATHER SERVICE WILL DETAIL THE
LOCATION AND MOVEMENT OF THUNDERSTORMS ACROSS THE AREA TONIGHT.

ONCE AGAIN...THUNDERSTORMS EARLY TONIGHT MAY PRODUCE GUSTY WINDS AND
HAIL...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

DELLICARPINI

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:29 PM EDTSevere Thunderstorm WarningBGMCortland46 min
Apr 20, 8:41 PM EDTSevere Thunderstorm WarningBGMChenango49 min
Apr 20, 9:02 PM EDTSevere Thunderstorm WarningBGMMadison28 min

Nearby

Tornado Warnings in New York, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.